Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

Having mixed color stools. Suffer gas. Lab results show sinus infection and swollen lymphnode. Could this be anaemia?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 1979
Answered : 2457 Questions
I am having mixed color stool ( dark and light brown with some orange) that comes with some mucus. Also having gas pains. Lab results following sinus infection and swollen lymphnode ( treated with steroids and azythromycin two weeks ago) returned showing anaemia and inflammation, everything else (general labs and cholesterol) came back normal. I am being referred to a rheumatologist. Also am having a venous insufficiency issue ( ongoing 13 years). I am having rapid heart rate and slight shortness of breath with minimal exercise, could that be anaemia? Should I be concerned?
Posted Tue, 29 Oct 2013 in Abdominal Pain
Answered by Dr. M Y Shareef 6 hours later
Brief Answer:
May need some investigations.

Detailed Answer:
Hi XXXXX! Good morning. My regrets for the delay in responding to your query as the mail reached in the wee hours of morning in this part of the subcontinent and then due to my pre occupation in the hospital OPD.
It would have been of help if you could have given some information about your dietary habit. Do you eat from outside frequently? It is not infrequent to get intestinal infections after having food from outside, which not unusually are made not in a strict hygienic way, apart from not being fresh at times. So I would suggest you to avoid eating from outside if you do, and go for a routine stool test for ova and cyst followed by a culture sensitivity test if need be. A course of appropriate antibiotic by your treating doctor as per the stool test report may cure the problem.
Azithromycin though a good antibiotic for respiratory infections and sinus infection, is known to cause gastric upset in some. In that case it will go off gradually after stopping the medicine. However you can go for some probiotic drug which may help in hastening the process of relief from these post antibiotic bowel disturbances. You can also add fresh curd in your diet which will act in the same way.
Coming to your other symptoms, I hope the lymphadenopathy might have subsided with the course of antibiotic you had if it was infective/inflammatory. I do not know why you have been referred to the rheumatologist. May be you have some rheumatic problems of which there is no mention in your history. In that case your anemia might be related to the rheumatic problem or due to your insufficient iron in the diet. The increased heart rate and shortness of breath may be related to the anemia itself depending on its severity. However, if I would have been your treating doctor, I would also make sure that your cardiac status is satisfactory, and for this I will not hesitate to get you assessed by a cardiologist.
For anemia and shortness of breath, I would also advise you for a thyroid profile test, hypothyroidism being not uncommon.
You have mentioned about venous insufficiency. What is the site? Is it lower limb or anywhere else? Are you investigated for it and are you on any medication for this problem? Considering the shortness of breath with a history of venous insufficiency, I as your treating physician would also go for a Doppler ultrasound of both your lower limb vessels to rule out any complication of venous insufficiency.
Please do not get frightened by all these information. These are just to help you in discussion with your family physician when you go to him.
Till then, I would like to advise you for an iron supplement to be prescribed by your doctor, and further management will depend on the investigation reports.
I hope I have answered your query. If you have any further doubts, please do not hesitate to ask.
Thank you for choosing XXXXXXX forum for your health query. Good luck. Dr Shareef.
Above answer was peer-reviewed by
Follow-up: Having mixed color stools. Suffer gas. Lab results show sinus infection and swollen lymphnode. Could this be anaemia? 10 hours later
Thyroid tested normal. Lymph node has returned to normal size. Its not actually shortness of breath, but trouble taking deep breaths- seems to have subsided with iron intake. I was reffered to Rheumatologist for the inflammation in labs. I have been eating out every day for the past several weeks due to moving and being away from home for classes. The venous insufficiency affects lower limbs- mostly ankles and worse on right side... I am extremely stressesd right now, have severe anxiety and, you may have noticed, some hypochondriacal tendencies. Could stress be a good candidate for these issues?
Answered by Dr. M Y Shareef 1 hour later
Brief Answer:
Most of the time the anxiety can be controlled

Detailed Answer:
Hi XXXXX! Good evening. It is good to have an early response from you.

From your history of eating outside, most probable diagnosis for your disordered bowel activity is an intestinal infection, which will be cured after you take appropriate treatment for it as mentioned by me earlier.

It is encouraging that your trouble in taking deep breaths have subsided with iron supplement, strongly pointing to anemia for this symptom.

Well, I do not consider you to be hypochondriac, but rather it is good that you are concerned about your own health. No doubt excess of anxiety on anything will not benefit your health, and I am sure that you being an intelligent lady will definitely overcome this anxiety. If need be , you can take some anti depressant/anti anxiety medications for some time after consultation with your physician as these are prescription drugs.

Wishing you an early recovery.

Dr Shareef.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor